|restarting treatment (urgent)
Aug 15, 2004
Helo DR. gerald I have a long hisory of treatmeant with so many med. started with azt-then 3tc+crixivan+d4t for 4 years side effact lypodo+lypoas.swich crix.with sustiva so I had a resitance on sustiva and 3tc so I stoped everything since aprox.3 years with 850cd4 and 500vld after 3 years I have 280cd4 and (765000)vld my DR. suspect the vld result in my case pls tell me what medication is swtable for me and less side effect pls I need ur experteese my dr. sad with this amount of vld I dont have much choice of a drag pls reply as soon as possible.thx
| Response from Dr. Pierone
It would be helpful to know if you had any other previous resistance tests while you on therapy to help guide treatment choices. Even if none are available it seems highly likely that you should be able to get viral replication under control with a boosted PI regimen. In terms of side effects, Reyataz/Norvir and Lexiva/Norvir seem to be better tolerated than the other PI options (Kaletra, Invirase, Crixivan). For nucleosides, count on Viread as one agent, the other one will depend on full results of previous resistance testing. The resistance to Epivir translates to Emtriva resistance, so these are out. The remaining choices for the other nucleoside include AZT, Zerit, Videx EC, and Ziagen. Any of these can produce mitochondrial toxicity, Ziagen the least, but this may not be the best agent to combine with Viread due to resistance issues.
I will bring up another idea that is not yet ready for prime time. Since these boosted PIs are so potent, there is some debate as to how important the nucleosides are in the mixture. At the recent International AIDS conference there were 4 studies presented on the use of Kaletra monotherapy (a boosted PI) that showed high success rates. Since there are data that use of only one highly potent drug has unexpected activity, this also raises the possibility that perhaps 2 would do as well. There are not much data to support this notion, but at least several studies are underway. Stay tuned!
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.